Announcement

Announcement Module
Collapse

Welcome to the New VR.org!

Self Registrations have now been re-enabled. Due to the wonderful world of Spammers, those registering will be required to answer every question in the form..
See more
See less

Weird comments and delusions post surgery??

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Weird comments and delusions post surgery??

    Hi All-

    My Dad had aortic replacement and a bypass on Thursday. He seemed to be doing fairly well on Friday. His kidneys need extra help and they are giving him dialysis. Now today he seemed confused about events, like thinking he was going home today, thinking he had changed rooms when he hadn't and not remembering that he ate breakfast. He also seemed paranoid - thinking the dialysis machine was not sanitary and that the doctors were in on delaying a news conference. He just seemed off - not himself.

    We mentioned it to the nurses who said that it can happen and didn't seem too concerned, but just wanted to see if anybody else has had similar experiences or has any input.

    Thanks!
    Mel

  • #2
    Strange behavior is very, very common after this surgery. It comes from many things, among them, left over anesthesia in the system, pain medications, trauma to the body, trauma to the mind from just being in an unfamiliar setting and having just had an extremely difficult surgery.

    In addition, your dad may be experiencing affects from the temporary dialysis they have him on. My husband was on dialysis and after every treatment, his strength was absolutely gone, he was very, very tired, and he couldn't think well.

    Every one of these problems could be at play with your dad.

    Time will take care of this. But in the meantime, just be with him as much as possible. Talk reassuringly to him, stay calm and do not get annoyed at anything he does or says.

    Sometimes, the hospital staff would like to give an anti-anxiety medication or something like that (ativan). I found that it caused Joe to be so confused and so weak he couldn't even sit in a chair without sliding out. So if this is suggested, I would keep a very careful eye on your dad and inquire about the necessity of it. It was while on this kind of medication that Joe tried to climb out of bed and fell on the floor, and another time, pulled out his tubes.

    Just be very patient with your dad until his body sorts all these things out and the medications leave his body, and his kidneys right themselves.

    Make sure you tell him all the time that this is temporary and he will be recovering from all of this. And don't cry in front of him. Keep a smile on your face for him. You can cry in the bathroom.

    You will both be in my prayers.

    Comment


    • #3
      Pretty normal I would say. As a matter of fact, I only had AVR (done in just a few hours) and my family (husband and kids all in their 20's) still tell jokes about some of the silly things I said or came up with just post surgery (and I'm remembering all the way to several weeks out). I remember, too, getting sentences jumbled and thoughts spit out that were not quite what I hoped for for several months. They give us SO many drugs.... it's amazing...... elephant tranquilizers! well, almost. It takes the body a good 6-12 months to process all that stuff out of the system. You will not have to wait that long for your father to be mentally right again. He should be very close to normal soon.

      If time passes and you feel in your gut that things are not right, then by all means, follow up with the surgeons and whatever counsel they can give you.

      But for now, just be patient and smile with him!

      Best wishes.

      Marguerite
      AVR 4/18/06, age 52. Bovine tissue. CE Perimount RSR Model 2800. 23 mm. BAV diagnosed age 27(1981). Moderate stenosis (1.0 cm) 9/03; severe stenosis (.7cm) 12/05, Aortic measure at surgery 4/06, critical (.53 cm)

      Comment


      • #4
        Sounds like that typical heart surgery patient to me. It's par for the course. Don't let it rattle you Mel. It happens and will go away in time. You cannot possibly know what he's been through until you've gone through it yourself, then you'll understand. I don't say this in a mean way, I'm just stating the facts.

        Comment


        • #5
          This is normal. Glad your dad is feeling better.
          sigpic
          Brigham and Women Hopsital -Dr.Shekar OHS- June 1,09
          AVR-St.Jude Mechanical Valve. (25VAVGJ-515)
          Ascending/Transverse Arch Aortic Replacement


          Nelson

          Comment


          • #6
            Originally posted by lovemydad View Post
            Hi All-

            My Dad had aortic replacement and a bypass on Thursday. He seemed to be doing fairly well on Friday. His kidneys need extra help and they are giving him dialysis. Now today he seemed confused about events, like thinking he was going home today, thinking he had changed rooms when he hadn't and not remembering that he ate breakfast. He also seemed paranoid - thinking the dialysis machine was not sanitary and that the doctors were in on delaying a news conference. He just seemed off - not himself.

            We mentioned it to the nurses who said that it can happen and didn't seem too concerned, but just wanted to see if anybody else has had similar experiences or has any input.

            Thanks!
            Mel
            My wife always tells the time when a nurse or doctor asked me some questions post op. One of which was- where am I? Leonita said my reply was "JFK Hospital, Atlantis Florida". Which was true, but overly precise. JFK is in what most Palm Beach County residents call 'suburban' Lake Worth. I'm in 'Suburban Lake Worth' too but usually tell people I live in Lantana.

            If this all sounds confusing, move to Palm Beach County. Then you'll understand what I am saying.
            AVR and repair of a heart aneuyrism 8-13-08 by [URL="http://jfk.floridaheartandvascular.com/jfkphysicians.htm"]Dr. Lester[/URL], JFK Hospital.

            "I haven't had so much fun since the nurse re-inserted the catheter."

            Comment


            • #7
              He's just four days out, so I agree with the others, there can be residual effects from all the meds and trauma to the body. It should improve. No one told me of weird things I may have said, but then I say weird things all the time.

              Hoping your dad continues to feel better, and the residual effects clear up.
              Medtronics Freestyle Aortic Root Heart Valve (Porcine)
              02/16/05 Inova Fairfax, Virginia (Dr. Speir)
              www.steadfastdawgwalker.com (senior fitness blog)

              Comment

              Working...
              X